Alert archive / Oregon / High Wind Watches in 2017
High Wind Watch 8, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Feb 19, 2017, 3:32 AM PST for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Feb 19, 2017, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 19, 2017, 3:32 AM PST (11:32 UTC)
- In effect from
- Feb 19, 2017, 10:00 PM PST
- Expired
- Feb 19, 2017, 2:34 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS76 KMFR 191132 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 332 AM PST Sun Feb 19 2017 CAZ081-192345- /O.NEW.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/ /O.CON.KMFR.WI.Y.0011.170219T1800Z-170221T0000Z/ Central Siskiyou County- Including the cities of Yreka and Weed 332 AM PST Sun Feb 19 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST MONDAY... ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from this evening through Monday morning. * Winds and timing...Increasing this morning to south 25 to 35 mph with gusts to 50 mph. Winds will peak tonight into Monday morning with gusts to around 60 mph possible. Winds will diminish Monday afternoon. * Locations include...Interstate 5 from Weed to Yreka. * Impacts...Travel may become difficult for lightweight and high profile vehicles. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ030-031-192345- /O.NEW.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/ /O.CON.KMFR.WI.Y.0011.170219T1800Z-170221T0600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 332 AM PST Sun Feb 19 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST MONDAY... ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... The National Weather Service in Medford has issued a High Wind Watch...which is in effect from this evening through Monday morning. * Winds and Timing...Increasing today to 25 to 35 mph with gusts to 50 mph. Winds will peak tonight into early Monday morning with gusts of 60 to 70 mph possible. * Locations include...High terrain and Highway 31 from Paisley to Summer Lake. * Impacts...Travel may become difficult for lightweight and high profile vehicles. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
394 WWUS76 KMFR 192234 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 234 PM PST Sun Feb 19 2017 ...Two strong storms offshore will bring moderate to strong winds to much of Southern Oregon and Northern California... CAZ081-201215- /O.CAN.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/ /O.NEW.KMFR.HW.A.0010.170221T0600Z-170221T1800Z/ /O.CON.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/ Central Siskiyou County- Including the cities of Yreka and Weed 234 PM PST Sun Feb 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY... ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * Winds and timing...South 25 to 35 mph with gusts to 50 mph. Winds will diminish some Monday afternoon but will increase again, potentially gusting to 60 mph Monday night. * Locations include...Interstate 5 from Weed to Yreka. * Impacts...Travel may become difficult for lightweight and high profile vehicles. Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ ORZ030-031-201215- /O.UPG.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/ /O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/ /O.EXT.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 234 PM PST Sun Feb 19 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY... ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY... * Winds and Timing...25 to 35 mph with gusts to 50 mph through this evening. Winds will increase to 30 to 40 mph with gusts to 60 mph in Warning area Monday morning. Winds will diminish Monday afternoon but may approach high wind criteria again Monday night and Tuesday. * Warning locations include...High terrain and Highway 31 from Paisley to Summer Lake. * Advisory locations include...Adel. * Impacts...Travel will become difficult for lightweight and high profile vehicles. Loose objects may be blown around. Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ085-201215- /O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/ /O.EXA.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/ Modoc County- 234 PM PST Sun Feb 19 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY... ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY... * Winds and Timing...25 to 35 mph with gusts to 50 mph through this evening. Winds will increase to 30 to 40 mph with gusts to 60 mph in Warning area Monday morning. * Warning locations include...Warner mountains including Cedar Pass on Highway 299. * Advisory locations include...Alturas. * Impacts...Travel will become difficult for lightweight and high profile vehicles. Loose objects may be blown around. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ021-022-201215- /O.NEW.KMFR.HW.A.0009.170220T1200Z-170220T2100Z/ South Central Oregon Coast-Curry County Coast- Including the cities of North Bend, Reedsport, Bandon, Port Orford, Brookings, Harbor, and Gold Beach 234 PM PST Sun Feb 19 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * Winds...South 30 to 40 mph are possible with gusts to 60 mph. * Timing...Winds will increase from south to north early Monday morning, peaking in the northern areas near Coos Bay late Monday morning. * Confidence...There is still considerable uncertainty regarding the track of the low that could bring high winds. Confidence will likely increase this evening. * Locations include...Brookings, Port Orford, Coos Bay including Highway 101. * Impacts...Travel may become difficult on area roadways due to strong winds and driving rain. Power outages are possible. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 18, 8:01 PM PST, 7 hours 31 minutes earlier.
Area forecast discussion, Feb 18, 8:01 PM PST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PST Sat Feb 18 2017
.UPDATE...Updates were needed his evening for winds, which are
picking up slightly quicker than previously forecast, particularly
in the Shasta valley near Weed. Otherwise, the forecast appears
to be on track, with light showers passing through the area ahead
of the front expected to pass later tonight. for more
information, see the previous discussion below. -BPN
&&
.AVIATION...18/18Z TAF CYCLE...Areas of MVFR/IFR cigs will improve
to VFR with local MVFR cigs this afternoon with higher terrain
obscured. Areas of MVFR/IFR cigs with higher terrain obscured will
return tonight and persist through Sunday morning. -JRS
&&
.MARINE...Updated 800 PM PST Saturday 18 February 2017...Winds
will become southerly ahead of a front that will move through the
waters tonight into Sunday morning. Winds will rise to very
briefly to near gales around midnight tonight. High long period
swell will build over the waters late Sunday. Two storms could
impact the waters Sunday night through Monday night with the
potential for gales and very steep seas before conditions improve
toward midweek. -JBL
&&
.PREV DISCUSSION... /Issued 236 PM PST Sat Feb 18 2017/
SHORT TERM...Two weather systems will impact the forecast area through
Tuesday morning. Early this evening will feature a relative break
from today's showers, but later this evening another front will
bring a brief period of moderate to occasionally heavy snow to the
mountains and rain below 3000 feet. We have issued Winter Weather
Advisories for this system from this evening into Tuesday
afternoon for portions of the Cascades, Cascade foothills, and
Siskiyous as well as for higher elevations around Mount Shasta
City. At this point, it looks like some brief moderate to heavy
snowfall could affect Siskiyou Summit on I-5 tonight, so have
included that area in the advisory. Winds will start to pick up
Sunday east of the Cascades and in the Shasta Valley as south to
north pressure gradients and southwest winds aloft increase.
After the system tonight into Sunday, attention turns toward a
wetter and windier front Monday into Tuesday night. Wind
advisories continue into Monday night for the Shasta Valley and
mainly Highway 31 near Summer Lake, and we'll have to consider in
future shifts whether High Wind Watches or Warnings are needed for
the windiest time period Sunday night into Monday. The High Wind
thresholds look least likely to be met in the Shasta Valley. In
terms of precipitation, periods of moderate to heavy rain will
affect the forecast area Monday through Tuesday, with heaviest
rain focused over Northern California, the Coast Range and
Illinois Valley, and the Curry County Coast. Storm total
precipitation amounts will range from around 6 inches at the coast
to 2 to 4 inches in Siskiyou County (less in the Shasta Valley),
1 to 2 inches in the Rogue and Umpqua Valleys, and around an inch
east of the Cascades.
With the upcoming system, We are not expecting the widespread
high- impact flooding we saw Feb 8-10 with the last Atmospheric
River (AR) event. Here's why. First, the AR is focused to the
south of the forecast area and with less moisture. Integrated
Vapor Transport (IVT) values are forecast to be about 500 along
the coast Monday, compared to the Feb 8-9 values of 1000.
Additionally, and because the AR is focused to the south, snow
levels will be lower than the earlier Feb event, and snowmelt
should be less of a factor. Snow levels will peak around 6000 feet
vs. 8000 feet in the last event. All that said, there is still
plenty of snow below 6000 feet that will melt and contribute to
rises in rivers and streams.
So, to summarize the hydrological concerns, we have a Flood
Potential Outlook out for Siskiyou County due to expected rises in
rivers and streams, including flood potential specifically for
Tuesday for the Scott River at Fort Jones and the Klamath River at
Seiad Valley. We will continue to consider Areal Flood Watches in
the next several shifts for this upcoming event. At this point, we
think ponding of roadways and stream rises are the most likely
impacts for the rest of the forecast area during this precipitation
event.
Lastly, there will be winter weather impacts with this system, but
they should remain generally above 5000 feet and we'll look at
specific products over the next 24 hours to highlight impacts, once
the near-term system moves out.
LONG TERM...Tuesday 21 Feb through Saturday 25 Feb 2017. The
medium range models agree quite well during the first part of the
extended period. All of them start off the extended period with a
long wave upper level trough offshore around 135W and southwest
flow aloft along the west coast. All of them move the trough
onshore Wednesday with an upper level ridge edging into the area.
There will likely be widespread shower activity over the area
until the trough clears out to the east.
The models diverge from Thursday on and this is well reflected by
the ensemble solutions. They vary on the strength...timing...and
location of a strong short wave that rides over the ridge and then
digs a trough offshore. However, it does look like the low will be
far enough offshore to keep upper level flow northwest to northeast
over the area. This supports a drier weather regime over the area
for Thursday and Friday as compared to Tuesday and Wednesday...but
not completely dry...unless the northeast flow solution verifies. In
any case it will be quite cool though. Snow levels will drop to near
the west side valley floors, but there won't be much in the way of
precipitation by that time. The offshore low will eventually move
onshore Saturday...but it looks like it will happen well south of
the area with northerly flow aloft persisting over the area.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 AM Sunday to 10 PM PST Monday for
ORZ030-031.
Winter Weather Advisory until 1 PM PST Sunday ABOVE 3000 FEET
for for ORZ025>028.
CA...Winter Weather Advisory until 1 PM PST Sunday for CAZ082-083.
Winter Weather Advisory until 1 PM PST Sunday for CAZ080.
Wind Advisory from 10 AM Sunday to 4 PM PST Monday for CAZ081.
Pacific Coastal Waters...Small Craft Advisory from 10 AM to 4 PM PST Sunday for
PZZ350-356.
Small Craft Advisory from 4 AM to 10 AM PST Monday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas from 4 PM Sunday to 4 AM
PST Monday for PZZ356-376.
Small Craft Advisory for hazardous seas from 4 PM Sunday to 10
AM PST Monday for PZZ350-370.
Small Craft Advisory until 4 PM PST Sunday for PZZ370-376.
BPN/JBL/NSK/JRSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:20 AM PST | Gale Warning | MFR | 25 hr | |
| Feb 19, 3:20 AM PST | Hazardous Seas Warning | MFR | 44 hr | |
| Feb 19, 1:48 PM PST | Winter Storm Warning | MFR | Klamath, Lake | 44 hr |
| Feb 19, 2:00 PM PST | Flood Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 43 hr |
| Feb 19, 2:34 PM PST | High Wind Watch | MFR | Coos, Curry, Douglas | 6 hr |
| Feb 19, 2:34 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 47 hr |
| Feb 19, 2:34 PM PST | High Wind Watch | MFR | Siskiyou | 6 hr |
Nearby
High Wind Watches in Oregon, 2017High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.